Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 1, 2013, 6:52 PM MST for Graham County, Arizona. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2013, 6:52 PM MST (01:52 UTC)
- Expired
- Jul 1, 2013, 7:15 PM MST
- In force
- 23 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Graham County, AZ
The radar
The Tucson radar (KEMX), 134 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:05 PM MST | TSTM WND DMG | Safford, AZ | SHERIFFS OFFICIALS IN GRAHAM COUNTY INDICATED THAT A STORAGE CONTAINER WAS PICKED UP BY THE WIND AND BLOWN INTO A GAS MAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 3652 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736 WUUS55 KTWC 020152 SVRTWC AZC009-020215- /O.NEW.KTWC.SV.W.0003.130702T0152Z-130702T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 652 PM MST MON JUL 1 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SAFFORD... * UNTIL 715 PM MST * AT 648 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF SAFFORD... AND MOVING SOUTH AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWIFT TRAIL JUNCTION AND FRYE MESA DAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITES WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS. && LAT...LON 3254 10943 3281 11017 3312 10990 3301 10955 TIME...MOT...LOC 0152Z 019DEG 22KT 3286 10984 $$
1 follow-up statement
891 WWUS55 KTWC 020215 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 715 PM MST MON JUL 1 2013 AZC009-020222- /O.EXP.KTWC.SV.W.0003.000000T0000Z-130702T0215Z/ GRAHAM AZ- 715 PM MST MON JUL 1 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL EXPIRE AT 715 PM MST... THE SEVERE THUNDERSTORM THAT RESULTED IN WIND GUSTS TO 60 MPH BETWEEN SAFFORD AND PIMA IN CENTRAL GRAHAM COUNTY AND RESULTED IN SOME WIND DAMAGE TO A STORAGE CONTAINER IN SAFFORD HAS WEAKENED AS IT TRACKED ACROSS THE AREA. ALTHOUGH STRONG GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE IN THIS AREA...THE THREAT OF DAMAGING WINDS HAS SUBSIDED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 715 PM MST. LAT...LON 3254 10943 3281 11017 3312 10990 3301 10955 TIME...MOT...LOC 0212Z 019DEG 22KT 3274 10989 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 1, 2:00 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST MON JUL 1 2013 .SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. THERE WILL ALSO BE A MODERATION IN DAYTIME TEMPERATURES THIS WEEK DUE TO INCREASED MOISTURE. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING ACROSS THE WHITE MOUNTAINS AT THIS TIME. PRECIP-FREE CONDITIONS PREVAILED ELSEWHERE. MID-LEVEL STEERING FLOW SUPPORTS A GENERALLY SWLY STORM MOVEMENT INTO TONIGHT. BASED ON VARIOUS MESOSCALE MODELS...EXPECT SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD INTO THIS EVENING. ISOLATED SHOWERS/TSTMS TO OCCUR ACROSS WRN SECTIONS. AS WAS THE CASE SUN AFTERNOON AND SUN EVENING...THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. AM SOMEWHAT CONCERNED THAT THE 18Z RUC HRRR DEVELOPS ADDITIONAL PRECIP ECHOES ACROSS ERN SECTIONS LATE TONIGHT. FOR NOW HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS/TSTMS LATE TONIGHT MAINLY EAST AND SOUTH OF TUCSON. STRONG HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER THE GREAT BASIN REGION THRU WED. UPPER HIGH IS THEN PROGGED TO MOVE SWD INTO ARIZONA BY SAT. AS WITH PREVIOUS SOLUTIONS...THERE WERE DISCREPANCIES BETWEEN THE 01/12Z GFS/ECMWF PARTICULARLY REGARDING QPF/S. HAVE NOTED THAT THE 01/12Z ECMWF WAS SIMILAR TO PREVIOUS ECMWF SOLUTIONS WITH DEPICTING FAIRLY PRONOUNCED QPF/S DURING THE LATTER PART OF THE WEEK. GIVEN THIS CONTINUITY...HAVE TRENDED POPS UPWARD PARTICULARLY WED EVENING AND AGAIN FRI AFTERNOON AND FRI EVENING VERSUS PREVIOUS FORECASTS. ASSUMING AN UPSWING IN CONVECTIVE ACTIVITY WED EVENING... THUR MAY HAVE SOMEWHAT LESS COVERAGE OF SHOWERS AND THUNDERSTORMS. THE UPPER HIGH IS THEN PROGGED TO REMAIN QUASI-STATIONARY OVER ARIZONA AND NEW MEXICO SUN-MON. AMPLE MOISTURE WILL JUSTIFY A CHANCE OF SHOWERS/TSTMS EARLY NEXT WEEK DURING THE AFTERNOON AND EVENING HOURS FROM TUCSON EWD WITH LESSER CHANCES OF PRECIP ACROSS WRN PIMA COUNTY. DAYTIME TEMPS TUE AND CONTINUING INTO THIS WEEKEND WILL AVERAGE A FEW DEGREES ABOVE NORMAL. && .AVIATION...VALID THRU 03/00Z... EXPECT ISOLD TO SCT -TSRA/-SHRA ESPECIALLY THIS AFTERNOON AND THIS EVENING. MOVEMENT WILL GENERALLY BE NE-SW. GUSTS TO 60 KTS WITH MVFR VSBYS IN BLDU ARE POSSIBLE. OTHERWISE...VFR CONDITIONS TO OCCUR THRU EARLY TUESDAY MORNING WITH NORMAL DIURNAL WIND TRENDS. ANOTHER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS LATE TUESDAY INTO TUESDAY EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED WEST TO SCATTERED EAST MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THIS WEEKEND. STORMS WILL BE HEAVIEST IN MOUNTAIN LOCATIONS BUT SHOULD SPREAD TO SOME VALLEY AREAS. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS. THE CHANCE OF WETTING RAINS WILL INCREASE DURING THE SECOND HALF OF THE WEEK AS MOISTURE INCREASES ACROSS THE AREA. THE INCREASING MOISTURE WILL ALSO RESULT IN A MODERATION OF DAYTIME TEMPERATURES. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON BF/MEYER
In the hours before
Special weather statement, Jul 1, 1:50 PM MST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST MON JUL 1 2013
AZZ509-510-012145-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
150 PM MST MON JUL 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM COUNTY UNTIL 245
PM MST...
AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTH OF FORT APACHE...OR 47 MILES NORTH
OF SAFFORD...MOVING SOUTHWEST AT 10 TO 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...ARSENIC TUBS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3357 10988 3353 10981 3349 10980 3349 10975
3311 10991 3338 11032 3348 11015 3347 11001
3356 11001 3359 10996 3357 10994
TIME...MOT...LOC 2048Z 030DEG 9KT 3348 10988
MEYERLocal storm report, Jul 1, 6:05 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG TUCSON 32.24N 110.94W
07/01/2013 PIMA AZ BROADCAST MEDIA
LOCAL NEWS MEDIA REPORTED THAT POWER LINES WERE DOWN
NEAR IRONWOOD HILL AND GREASEWOOD
&&
EVENT NUMBER TWC1300016
MOLLERESpecial weather statement, Jul 1, 6:22 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 622 PM MST MON JUL 1 2013 AZZ509-510-020200- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 622 PM MST MON JUL 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 700 PM MST... WEATHER RADAR INDICATED AN AREA OF STRONG GUSTY WINDS WITH BLOWING DUST MOVING SOUTH ALONG THE GREENLEE AND GRAHAM COUNTY LINE...TO THE NORTHWEST OF MORENCI. THESE WINDS WILL APPROACH 50 MPH IN SOME SPOTS AS THEY MOVE INTO MORENCI AND CLIFTON BY 645 PM MST. THESE WINDS WILL LIKELY RESULT IN BLOWING DUST THAT CAN LOWER VISIBILITIES TO BELOW A MILE AT TIMES...WITH LOCALIZED AREAS BELOW A QUARTER MILE. AREAS AFFECTED INCLUDE...MORENCI AND CLIFTON. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED LAT...LON 3324 10935 3295 10914 3305 10975 3326 10964
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:22 PM MST | Special Weather Statement | TWC | Greenlee | 38 min |
| Jul 1, 8:06 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 1, 8:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 1, 11:22 PM MST | Special Weather Statement | TWC | Graham | 53 min |
| Jul 2, 2:44 AM MST | Special Weather Statement | TWC | Pinal | 61 min |
| Jul 2, 4:21 PM MST | Special Weather Statement | TWC | Greenlee | 54 min |
| Jul 2, 4:53 PM MST | Special Weather Statement | TWC | Greenlee | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.